Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 79, NWS Memphis, TN

April 30, 2002Lee County, Monroe County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Apr 30, 2002, 12:47 PM CDT for Lee County, Monroe County, Mississippi. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 30, 2002, 12:47 PM CDT (17:47 UTC)
Expired
Apr 30, 2002, 1:15 PM CDT
In force
28 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

Counties Lee County, MS, Monroe County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 30, 10:00 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 5.8 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2002-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 956 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2002-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 278 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
956 J/kg
Mixed-layer CIN
-102 J/kg
Mixed-layer LCL
700 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
278 m²/s²
0-3 km storm-relative helicity
335 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

697 
WUUS54 KMEG 301747
SVRMEM
MSC081-095-301815-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
1245 PM CDT TUE APR 30 2002

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LEE COUNTY IN NORTHEAST MISSISSIPPI
  MONROE COUNTY IN NORTHEAST MISSISSIPPI

* UNTIL 115 PM CDT.

* AT 1243 PM CDT...WEATHER RADAR INDICATED A SEVERE THUNDERSTORM NEAR
  SHANNON...MOVING SOUTHEAST AT 35 MPH.

* CITIES IN THE PATH OF THIS STORM THROUGH 115 PM CDT INCLUDE...
  NETTLETON...
  AMORY...SMITHVILLE...

.NICKEL SIZE HAIL HAS BEEN REPORTED WITH THIS STORM. IF YOU ARE IN 
THE PATH OF THE STORM...MOVE INDOORS.

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION.

LAT...LON 3426 8872 3411 8883 3390 8846 3409 8832

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 2:04 AM CDT, 10 hours 43 minutes earlier.

Area forecast discussion, Apr 30, 2:04 AM CDT, 10 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
204 AM CDT TUE APR 30 2002

A BROAD RIDGE OVER THE SOUTHERN STATES FROM COAST TO COAST WILL
GRADUALLY SHIFT EASTWARD THIS FORECAST PERIOD. SHORT WAVES AND
IMPULSES WILL RIDE OVER THE RIDGE ACROSS THE CENTRAL PLAINS TO THE
SOUTHEAST. AT THE SURFACE A STATIONARY FRONT DRAPED ACROSS THE
GULF COAST STATES WILL MOVE NORTHWARD AS A WARM FRONT AND BE NORTH
OF THE MID SOUTH BY TONIGHT. WITH SUFFICIENT LOW LEVEL MOISTURE IN
PLACE AND WITH THE HELP OF THE UPPER LEVEL DISTURBANCES THE FRONT
WILL BE THE FOCUS OF THUNDERSTORM ACTIVITY OVER THE MID SOUTH.
MEANWHILE A SURFACE LOW OVER WEST TEXAS THIS MORNING WILL MOVE
EASTWARD AND BE CENTERED OVER NORTHEAST ARKANSAS BY LATE WEDNESDAY.
THE RESULT WILL BE WARM HUMID WEATHER WITH SCATTERED THUNDERSTORMS
CONTINUING TONIGHT AND MAINLY NORTH PORTIONS OF THE MID SOUTH
WEDNESDAY.

.MEG...NONE.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 7:26 AM CDTSevere Thunderstorm WarningMEGTunica49 min
Apr 30, 7:29 AM CDTSevere Thunderstorm WarningMEGLafayette, Panola46 min
Apr 30, 7:40 AM CDTSevere Thunderstorm WarningMEGDeSoto50 min
Apr 30, 9:42 AM CDTSevere Thunderstorm WarningMEGDeSoto33 min
Apr 30, 11:04 AM CDTSevere Thunderstorm WarningMEGLafayette41 min
Apr 30, 11:25 AM CDTSevere Thunderstorm WarningMEGPanola, Tate20 min
Apr 30, 11:46 AM CDTSevere Thunderstorm WarningMEGPontotoc, Union29 min
Apr 30, 12:21 PM CDTSevere Thunderstorm WarningMEGLee, Pontotoc24 min
Apr 30, 1:16 PM CDTSevere Thunderstorm WarningMEGMonroe29 min
Apr 30, 2:08 PM CDTSevere Thunderstorm WarningMEGDeSoto, Marshall22 min
Apr 30, 2:26 PM CDTSevere Thunderstorm WarningMEGBenton, Marshall, Tippah49 min
Apr 30, 2:32 PM CDTSevere Thunderstorm WarningMEGLafayette28 min
Apr 30, 3:01 PM CDTSevere Thunderstorm WarningMEGLafayette, Pontotoc29 min
Apr 30, 3:07 PM CDTSevere Thunderstorm WarningMEGLee, Union23 min
Apr 30, 3:23 PM CDTTornado WarningMEGChickasaw, Pontotoc52 min
Apr 30, 3:32 PM CDTSevere Thunderstorm WarningMEGItawamba, Lee43 min
Apr 30, 3:51 PM CDTTornado WarningMEGMonroe39 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.